Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 10, 2003, 4:37 AM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 4:37 AM EDT (08:37 UTC)
- Expired
- May 10, 2003, 5:30 AM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, PA, Blair County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS51 KCTP 100837
SVRCTP
PAC009-013-100930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
BLAIR COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 530 AM EDT.
* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF BLUE KNOB STATE
PARK TO 6 MILES NORTH OF SKI GAP...MOVING SOUTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TYRONE AND TIPTON AROUND 440 AM.
ROYER AND ROARING SPRING AROUND 445 AM.
WILLIAMSBURG AROUND 450 AM.
OSTERBURG AND NEW ENTERPRISE AROUND 455 AM.
CESSNA AND BEDFORD AROUND 500 AM.
EVERETT AND CLEARVILLE AROUND 510 AM.
THE MAIN THREATS FROM THIS STORM ARE A DAMAGING WIND GUSTS AND HAIL.
EXPECT GUSTS TO EXCEED 60 MPH. THIS LINE OF STORMS PRODUCED 1 INCH
DIAMETER HAIL AND DOWNED TREES IN JOHNSTOWN.
LAT...LON 3972 7871 3973 7881 3980 7876 4006 7876
4051 7854 4074 7836 4074 7814 4065 7823
4055 7821 4046 7814 4030 7827 4023 7825
4017 7815 3972 7838
GRUMM/JUNG
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:52 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 10, 2:52 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 252 AM EDT SAT MAY 10 2003 ...SHORT TERM... ALL GRIDS AND FORECAST SHOW POTENTIAL MODERATE THUNDERSTORMS IN SOUTHWEST-SOUTHERN PA TODAY. DIFFLUENT THICKNESS PATTERNS SEEM TO DO THE TRICK. KEPT LESS POPS AND CLOUDS ALONG NE EDGE OF MCS TRACKS. THESE TWO MCS WILL DRAG THE +1 TO +2 SD PWAT ANOMS WITH THEM. ETA RH FIELDS SUGGEST IT KNEW OF THE INDIANA MCS NOT THE NORTHERN OHIO ONE. PWAT SUGGESTS IF THESE STORMS HOLD TOGETHER 1-2 INCH RAINFALL AMOUNTS NOT OUT OF QUESTION UNDER MAIN CELLS. WINDS AT MID LEVELS ARE 20-35KTS FROM W-NW SO ANY BIG CELLS COULD PRODUCE MODERATE WIND GUSTS. SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT AND LINGERING CLOUDS. BIG DAY IS SUNDAY. SUPER ENSEMBLES SHOW 850 HPA COLD ADVECTION WITH SW-NE FRONTAL BOUNDARY ON WRN PA BORDER AT 18Z. FRONT IS THROUGH CENTRAL PA BY 00Z. BY 0600Z MONDAY FRONT SHOULD CLEAR THE COAST. THE IMPLICATION IS THAT THERE WILL BE A PRE-FRONTAL TROUGH 100-200 KM AHEAD OF THE REAL FRONT. ENSEMBLE 850 TEMPS ARE 14-16C OVER PA AND +1.5SDS ABOVE NORMAL. IF WE GET SUN IT WILL BE TOASTY. ENSEMBLES SHOW 850 LLJ WSW AT OVER 30KTS AND SOUTHERLY WINDS 1-2SDS ABOVE NORMAL. BEST CAPE VALUES IN SE PA SUNDAY AHEAD OF FRONT. FEW ENSEMBLE MEMBERS BRING THE 1200JK-1 CAPE DEEP INTO PA. BEST INSTABILITY WILL BE MORE SOUTH IN MID-ATLANTIC REGION. THE DETERMINISTIC ETA IS FASTER WITH THE FRONT...BASED ON 850 TEMPS AND PWAT VALUES SHOWING THE FRONT THROUGH MOST OF PA 00Z. IT HAS BETTER CAPE AND THE 0-1KM SHEAR IS NOT SO IMPRESSIVE BUT IT HAS SOME +2-+3SD 0-3KM SHEAR VALUES IN MD-PA WITH ITS HIGHER THAN ENSEMBLE CAPE VALUES AT 21Z. WE SHOULD SEE SOME THUNDERSTORMS SUNDAY BUT ITS NOT CLEAR HOW DEEP INTO CENTRAL PA THE INSTABILITY WILL PENETRATE TO ALLOW FOR SOME SEVERE WEATHER. WILL FOCUS BEST STORMS IN SE. ...LONGER RANGES... WILL NOT TOUCH FORECAST TOO MUCH. SUPER ENSEMBLES SHOW BELOW NORMAL 850 HPA TEMPS OVER PA MONDAY. MAY SUN ANGLES AND BELOW NORMAL TEMPS SUGGEST CLOUDS AND SHOWERS. WORSE YET AN H5 LOW AT -2SDS BELOW NORMAL GOES BY MONDAY AFTERNOON IMPLYING QUITE COLD AT MID LEVELS...LOW TOP STORMS? ABOVE NORMAL WESTERLY WINDS AT 850 SUGGEST BREEZY DAY MONDAY TOO. NW FLOW WILL DOMINATE AREA INTO WED. MREF SHOWS ANOTHER TROF OVER ERN US LATER IN THE WEEK. ONLY NORMALISH PERIOD APPEARS TO BE WED-THUR BEFORE THICKNESS AND 850 TEMPS GO BELOW NORMAL AGAIN. MREF ARE OPTIMISTIC OF A LOW POP PERIOD TUES INTO WED. BUT BY WED NIGHT...ALL BETS ARE OFF. GUESS I WILL NEED A LAWN MOWER THAT CUTS WET GRASS. .CTP... PA...NONE. GRUMM
Hazardous weather outlook, May 9, 5:19 AM EDT, 23 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FEW AREAS OF DENSE FOG WILL BURN OFF SHORTLY AFTER SUNRISE TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP TO OUR WEST THIS AFTERNOON AND MOVE INTO THE SOUTHWEST MOUNTAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE HIGHEST RISK WILL BE FROM JOHNSTOWN TO HARRISBURG SOUTHWARD TO THE MARYLAND BORDER. THESE STORMS MAY CONTAIN STRONG WINDS...HAIL...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF MORE THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND EVENING AS WARM HUMID AIR MOVES IN INTO THE REGION. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE ON SUNDAY. THERE ARE SOME INDICATIONS THAT THIS FRONT COULD TRIGGER SOME STRONG TO SEVERE THUNDERSTORMS AS IT MOVES WEST TO EAST ACROSS THE STATE. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK SOMEWHERE IN THE MID ATLANTIC REGION SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND QUITE POSSIBLY ON SUNDAY. GRUMM/FITZGERALD
In the hours before
Special weather statement, May 10, 4:24 AM EDT, 13 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-056>059- 063>066-101830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 424 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER MOST OF CENTRAL PENNSYLVANIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS EARLY THIS MORNING. LATER TODAY THE RISK WILL INCREASE AGAIN FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GRUMM
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:12 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 63 min |
| May 10, 9:18 AM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.